Missouri, 2009

Flash Flooding in Missouri, September 20, 2009

September 20, 2009 · NWS LSX · 2 events in 2 counties and zones

Several areas of thunderstorms moved through central and east central Missouri dumping between 2 and 3 inches of rain with isolated reports in excess of 4 inches. This caused some isolated flash flood reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several areas of thunderstorms moved through central and east central Missouri dumping between 2 and 3 inches of rain with isolated reports in excess of 4 inches. This caused some isolated flash flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 20, 2:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 20, 2:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
338 AM CDT SUN SEP 20 2009

.DISCUSSION...
/335 AM CDT SUN SEP 20 2009/

LARGE SCALE LIFT IN ADVANCE OF A WEAK SHORTWV TROF ROTATING ENE
THRU ERN KS/ERN OK AND SUSTAINED LOW LEVEL MOISTURE CONVERGENCE
HAVE BEEN RESPONSIBLE FOR A GROWING AREA OF RAIN AND EMBEDDED
THUNDERSTORMS ACROSS CENTRAL PORTIONS OF MO. SOME DECENT RAINFALL
AMOUNTS HAVE BEEN OCCURING WITH THE THUNDERSTORMS IN SOUTH CENTRAL
MO WHERE RAFL RATES ARE SEVERAL INCHES/HR. THE WHOLE PCPN AREA IS
PRESENTLY LIFTING NWD AND SHOULD SWING EWD THIS MORNING AS WELL...AS
THE AFOREMENTIONED SHRTWV TROF AND ACCOMPANYING LOW LEVEL
CIRCULATIONS LIFT NEWD. THIS WILL RESULT IN LIKELY POPS IN MOST
LOCATIONS TODAY. BY EARLY THIS EVENING I THINK ANY PCPN THREAT
THAT LINGERS WILL BE PRIMARILY ACROSS IL IN CONJUNCTION WITH THE
BETTER LOW LEVEL FORCING. GUIDANCE SUGGESTS THERE WILL BE QUITE A
BIT OF CLOUDINESS IN THE WAKE OF THE PCPN...WITH STRATUS AND FOG
DEVELOPING WHERE ANY CLEARING OR BREAKS OCCUR.

I THINK MONDAY FOR THE MOST PART WILL BE A DRY DAY WITH MAINLY
MORNING CLOUDS AND FOG. THERE CUD BE A RESIDUAL SHOWER EARLY OVER
FAR SOUTH CENTRAL IL. ACROSS CENTRAL MO I THINK THE MAJORITY OF
PCPN ASSOCIATED WITH THE NEXT CDFNT AND DEEPENING TROF WILL HOLD
OFF UNTIL MONDAY NIGHT. LOOKS LIKE THE CDFNT WILL BE A SLOW MOVER
GIVEN THE AMPLICATION OF THE PLAINS TROF/CLOSED LOW DEVELOPMENT...
WHICH SHOULD KEEP THE THREAT OF PCPN IN THE FORECAST THROUGH AT
LEAST TUESDAY NIGHT ACROSS PORTIONS OF ERN MO AND WRN IL. BEYOND
THAT PERIOD THERE IS QUITE A BIT OF UNCERTAINTY TO THE FORECAST
DUE TO THE FUTURE OF THE CLOSED LOW...AND DIDNT MAKE ANY
CHANGES...ALTHO ANOTHER SURGE OF PCPN IS PSBL IN THE THURS
NIGHT/FRI TIME FRAME.

TEMPS WILL BE SURPRESSED TODAY DUE TO CLOUDS AND PCPN WITH DECENT
RECOVERY ON MONDAY AFTER THE CLOUDS/FOG BREAK-UP.

GLASS

&&

.AVIATION...
/1141 PM CDT SAT SEP 19 2009/

FOR THE 06Z TAFS...SCATTERED SHOWER ACTIVITY IS PERSISTING OVER THE
REGION AS IT MAKES ITS WAY NORTHWARD TOWARDS KCOU/KSUS/KSTL...SO
KEPT VCSH MENTION THROUGH 13Z. OTHERWISE...MAIN FORECAST ISSUE WILL
BE CEILINGS LATER TODAY AS WEAK SURFACE LOW LIFTS NORTHEASTERLY AND
WEAKENS WITH TIME. WITH SO MUCH LOW LEVEL MOISTURE WOULD NOT BE
SURPRISED TO SEE SOME MVFR STRATUS AND/OR FOG FOR PORTIONS OF THE
AREA...ESPECIALLY TOWARDS 01Z...THOUGH HAVE SCATTERED MENTION OF
STRATUS AS EARLY AS 13Z THIS MORNING AT KSUS/KSTL. WILL NEED TO KEEP
A WATCHFUL EYE ON THE POSSIBLE LOW CIGS/VSBYS LATER TODAY AND
TONIGHT.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 20, 3:38 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT SUN SEP 20 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
438 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS
OF THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE
THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER CENTRAL AND NORTHEAST
MISSOURI ON MONDAY NIGHT. THE THREAT OF THUNDERSTORMS WILL SPREAD
ACROSS THE ENTIRE AREA ON TUESDAY AND TUESDAY NIGHT AS A SLOW
MOVING STORM SYSTEM IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY RAINFALL AMOUNTS GREATER THAN ONE
INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

The radar

The St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cole

When
September 20, 4:00 AM CST to 7:00 AM CST
Where
Cole County, Jefferson City to 3.72 mi NNE of Elston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.580, -92.180

Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads and low water crossing were flooded including several streets in Jefferson City.

Flash Flood, Franklin

When
September 20, 6:05 AM CST to 8:45 AM CST
Where
Franklin County, Washington to 1.27 mi SSE of Berger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.550, -91.000

Between 3 and 5 inches of rain fell in a short amount of time over Franklin county causing flash flooding. Several roads were flooded including roads near the city park in Union and roads in the Washington area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193767, 193768.